Asheville, N.C. — Asheville police believe a dangerous batch of narcotics caused four overdoses in the city within a one-hour span Thursday.
This year, Asheville has received 392 reports of overdoses, the latest overdoses happening just a day ago.
Two were at Pritchard Park in the heart of Asheville. Another happened at nearby Coxe Avenue close to the post office, and the fourth occurred blocks away on North Anne Street.
All victims were taken to Mission Hospital.
“That’s a lot for a day,” Asheville Police Capt. Joe Silberman said.
Silberman said the department is doing what it can to fight the crisis.
“A lot of our officers are issued Narcan,” he said.
These officers also received training on how to recognize an overdose, when to use Narcan and how to use the drug.
“Every officer that carries it has to be CPR trained within that certification period,” Silberman said.
North Carolina Health and Human Services said from 1999-2016 more than 12,000 North Carolinians died from opioid-related overdoses.
Silberman said officers also receive additional training to recognize the signs of an opioid overdose.
One problem, Silberman said, is drug users don’t know the potency of what they’re getting or exactly what they’re getting.
That’s the added danger with the batch of narcotics circulating.
“Based on my training, it would be some kind of synthetic opioid that’s unusually pure,” Silberman said.
NCDHHS said the state saw a total combined cost of $2.4 billion because of unintentional opioid involved overdose deaths in 2019 alone.
“It’s a deadly disease,” Silberman said. “Moving past it is difficult, but help is out there.”